Format

Send to

Choose Destination
Dig Liver Dis. 2007 Oct;39(10):953-5. Epub 2006 Dec 6.

Fatal liver failure following food supplements during chronic treatment with montelukast.

Author information

1
Division of Gastroenterology, Ospedale San Giovanni Battista, Torino 10126, Italy. actis_g@libero.it

Abstract

High aminotransferases and prolonged prothrombin time on entering our liver unit were revealing parenchymal collapse for this 45-year-old obese woman; treatment failure led her to death. Autoimmunity, paracetamol use, alcoholism, and Wilson's disease were all excluded as causes. Because of chronic asthma, she had been receiving a leukotriene receptor antagonist (montelukast) for 5 years before the current presentation; 1 week before onset she had had 1 week of treatment with two dietary supplements for weight control; one of these included Garcinia Cambogia, a possible cause of two recent cases of hepatitis in the USA; in addition, both formulas contained a citrus derivative that interferes cytochrome functions. We speculate on a causal relationship between the assumption of the additives and the fatal hepatitis and envisage a synergy between the additives and montelukast, which per se has well been studied as a hepatotoxic drug. Despite the speculative nature of this presentation, we believe the warning may serve to focus attention on the uncontrolled escalation of food additives going on in these days.

PMID:
17157086
DOI:
10.1016/j.dld.2006.10.002
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center